Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 289, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2020, 7:57 PM CDT for Frontier County, Hayes County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2020, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 8, 2020, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Frontier County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:06 PM CDT | HAIL 1 | 10 Se Hayes Center, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3169 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
681
WUUS53 KLBF 090057
SVRLBF
NEC063-085-090145-
/O.NEW.KLBF.SV.W.0289.200809T0057Z-200809T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
757 PM CDT Sat Aug 8 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
West central Frontier County in southwestern Nebraska...
Southeastern Hayes County in southwestern Nebraska...
* Until 845 PM CDT.
* At 757 PM CDT, a severe thunderstorm was located 7 miles east of
Palisade, or 11 miles north of Trenton, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hayes Center.
This includes Highway 83 between mile markers 39 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 10101 4056 10062 4035 10078 4035 10108
4036 10108
TIME...MOT...LOC 0057Z 211DEG 18KT 4034 10097
HAIL...1.50IN
WIND...60MPH
$$
Snively2 follow-up statements
596
WWUS53 KLBF 090121
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
821 PM CDT Sat Aug 8 2020
NEC063-085-090145-
/O.CON.KLBF.SV.W.0289.000000T0000Z-200809T0145Z/
Frontier NE-Hayes NE-
821 PM CDT Sat Aug 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WEST CENTRAL FRONTIER AND SOUTHEASTERN HAYES COUNTIES...
At 821 PM CDT, a severe thunderstorm was located 10 miles southeast
of Hayes Center, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Frontier and southeastern Hayes Counties.
This includes Highway 83 between mile markers 39 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 10090 4056 10062 4035 10078 4035 10093
TIME...MOT...LOC 0121Z 219DEG 20KT 4045 10083
HAIL...1.00IN
WIND...60MPH
$$
Snively961
WWUS53 KLBF 090137 RRA
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
837 PM CDT Sat Aug 8 2020
NEC063-085-090147-
/O.EXP.KLBF.SV.W.0289.000000T0000Z-200809T0145Z/
Frontier NE-Hayes NE-
837 PM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FRONTIER AND
SOUTHEASTERN HAYES COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4057 10090 4056 10062 4035 10078 4035 10093
TIME...MOT...LOC 0137Z 211DEG 18KT 4051 10078
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:38 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 8, 6:38 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service North Platte NE 638 PM CDT Sat Aug 8 2020 .SHORT TERM...(This evening through Sunday night) Issued at 407 PM CDT Sat Aug 8 2020 Near term concerns revolve around the potential for scattered severe thunderstorms later this afternoon and evening. Surface analysis depicts a frontal boundary set up roughly along an Imperial to Thedford to Bassett line. South of this front, a warm and humid airmass is in place with dew points in the upper 60s to low 70s and air temperatures in the upper 80s to low 90s. This is leading to a plume of high MLCAPE with values of 3000-4000 j/kg noted on SPC mesoanalysis. Taking a look at the 20z special sounding from LBF, very steep mid-level lapse rates are already in place helping drive the strong instability. At the same time, dry air in the low-levels in addition to very warm h85 temperatures are also leading to strong inhibition across the area. General thoughts are as temperatures continue to increase coincident with moisture quality remaining the same if not slightly increasing as well, inhibition will diminish through the afternoon hours. While the capping inversion may never completely erode, a modest shortwave combined with h5 height falls and increasing convergence along the boundary will help spark off thunderstorms by late this afternoon. This activity will persist into the evening hours aided by a strengthening LLJ. Given such steep mid-level lapse rates and 0-6km BWD values of 25 to 30 knots, multicell clusters with some supercell structures will be the predominant storm mode capable of large hail, some up to the size of golf balls, and damaging wind gusts up to 80 mph, as DCAPE values approach 1800 j/kg, will be the main threats. Given the orientation of shear vectors compared to the surface boundary, any discrete storm will be short lived as storms grow upscale quickly and transition into a mostly damaging wind gust threat. The threat for training storms will also lead to locally heavy rainfall with PWAT values in the 1.00-1.25" range expected in the pre-convective environment. Rainfall amounts of 0.50-1.00" are likely with localized amounts of up to 2.00" possible in areas that see multiple rounds of thunderstorms. Expecting the bulk of the thunderstorm activity to exit the area by early morning Sunday as the LLJ begins to veer, focusing east of the area. Lows will remain mild overnight across the east, only falling into the mid to upper 60s meanwhile falling into the upper 50s across the west. Surface boundary remains anchored across the area into Sunday, providing another opportunity for isolated showers and thunderstorms. While forcing for ascent will not be as strong as what was seen Saturday, the environment will still be supportive for strong to severe thunderstorms should any develop. MLCAPE values will climb into 3000-4000 j/kg range for areas east of Highway 83 with 0-6km BWD values in excess of 30 knots. Storms will likely be elevated, posing the threat for large hail and damaging wind gusts. The greatest uncertainty will be if a storm develops given lack of upper-level support. The extended HRRR and NAM Nest both advertise storms developing, so would not be surprised to see the SPC extend the Marginal further southwest out of strictly only north central Nebraska. Another warm day is expected with daytime highs generally in the 90s with upper 90s expected south of Highway 92. Heat index values are expected to fall short of criteria, however, given drier air in place. .LONG TERM...(Monday through Saturday) Issued at 407 PM CDT Sat Aug 8 2020 Beginning 12z Monday. Period begins with relative zonal flow and modest high pressure along the Gulf coast and a strong mid-level disturbance approaching Hudson Bay. The frontal boundary from Sunday will settle south of the area before stalling, providing the focus for renewed thunderstorm development on Monday as a weak mid-level disturbance moves across the southern to central Plains. Some discrepancies regarding northward extent of any rain and thunderstorms associated with this activity. The GFS limits this to areas southeast of a North Platte to Broken Bow line, thus keeping most of the area dry. Meanwhile the ECMWF suggests this activity making it as far northwest as a Big Springs to Mullen to Spencer line, thus splitting the CWA nearly in half suggesting dry northwest and PoPs southeast. Will hedge towards the more aggressive output and maintain PoPs across much of the area for now. As weak high pressure works in to the area, mostly cloudy skies will be prevalent helping keep temperatures cool with highs only reaching the 70s to low 80s. Beyond Monday, a steady stream of mid-level energy will traverse the central Plains bringing near daily chances for rain and thunderstorms to the area through the following weekend. Southerly low-level flow will largely be uninterrupted through that time frame, allowing for the humid airmass to remain in place. Predicting small-scale features at length is difficult and for that reason, confidence in severe potential for any one day is low confidence. That said, mid-level flow appears to be strongest on Tuesday and possibly Friday so will be watching those days the closest though no one day can be completely ruled out at this time. After a cooler day Monday, temperatures will generally climb to near to slightly above normal values for mid-August with a frontal boundary potentially bringing another cooldown sometime during the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 637 PM CDT Sat Aug 8 2020 The greatest threat for thunderstorms will be over the next 2 to 4 hours at the KLBF and KVTN terminals. Any thunderstorms which do impact the KLBF and KVTN terminals, have the potential to produce wind gusts over 40 KTS with ceilings around 4000 FT AGL. The threat for thunderstorms will diminish quickly after 05z with a gradual clearing of sky cover overnight. Skies will be mostly clear on Sunday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Jurgensen LONG TERM...Jurgensen AVIATION...Buttler
Hazardous weather outlook, Aug 8, 6:28 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 628 PM CDT Sat Aug 8 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-092330- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 628 PM CDT Sat Aug 8 2020 /528 PM MDT Sat Aug 8 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A severe thunderstorm watch is in effect for most of western and central Nebraska tonight until midnight central time. Thunderstorms are expected to develop west of Highway 83 this evening and move northeast across the outlook area through the evening hours. Some storms are likely to become severe and contain large hail and damaging winds. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. On Sunday, relative humidity in the teens to mid 20s and high temperatures in the 90s will create an elevated fire weather threat across the western Sandhills. Chances for thunderstorms return late Sunday afternoon into Sunday night, mainly across central and north central Nebraska. A few storms could be strong east of Springview to Bartlett. Thunderstorm chances exist Monday through Friday, with the severe potential low at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 8, 5:49 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
449 PM MDT Sat Aug 8 2020
NEZ022-056-082345-
Deuel NE-Garden NE-
449 PM MDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND
NORTHWESTERN DEUEL COUNTIES UNTIL 545 PM MDT...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lodgepole, or 11 miles northwest of Chappell, moving northeast at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oshkosh and Mount Vernon.
This includes Interstate 80 in Nebraska between mile markers 78 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4153 10255 4139 10225 4107 10259 4108 10261
4139 10261 4139 10263 4140 10264
TIME...MOT...LOC 2249Z 212DEG 14KT 4119 10264
JurgensenSpecial weather statement, Aug 8, 6:40 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
540 PM MDT Sat Aug 8 2020
NEZ022-056-090030-
Deuel NE-Garden NE-
540 PM MDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND NORTHWESTERN
DEUEL COUNTIES UNTIL 630 PM MDT...
At 540 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oshkosh to near Lodgepole. Movement was
northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Chappell, Oshkosh, Lewellen, Ash Hollow State Historical Park,
Rackett, Mount Vernon, Dogtown Flats, Intersection of Highway 27 and
9 Mile Road, Bluewater Battlefield State Historical Park, Windlass
Hill and Sugar Loaf Hill.
This includes the following highways...
Highway 92 near mile marker 115.
Interstate 80 in Nebraska between mile markers 78 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4140 10262 4166 10245 4167 10213 4122 10210
4104 10262
TIME...MOT...LOC 2340Z 214DEG 17KT 4149 10236 4118 10254
JurgensenSpecial weather statement, Aug 8, 7:08 PM CDT, 49 minutes before
Special Weather Statement National Weather Service North Platte NE 608 PM MDT Sat Aug 8 2020 NEZ023-024-090100- Hooker NE-Grant NE- 608 PM MDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND WEST CENTRAL HOOKER COUNTIES UNTIL 700 PM MDT... At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Hyannis, or 22 miles north of Arthur, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Whitman, Carr Lake, Pratt Lake and Spring Valley Lake. This includes Highway 2 between mile markers 153 and 161. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for west central Nebraska. LAT...LON 4176 10158 4189 10173 4209 10157 4193 10130 TIME...MOT...LOC 0007Z 225DEG 13KT 4189 10161 Snively
Special weather statement, Aug 8, 7:51 PM CDT, 6 minutes before
Special Weather Statement National Weather Service North Platte NE 751 PM CDT Sat Aug 8 2020 NEZ070-071-090130- Frontier NE-Hayes NE- 751 PM CDT Sat Aug 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRONTIER AND SOUTHEASTERN HAYES COUNTIES UNTIL 830 PM CDT... At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Palisade, or 8 miles north of Trenton, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hayes Center. LAT...LON 4052 10105 4049 10069 4035 10079 4035 10109 TIME...MOT...LOC 0051Z 204DEG 12KT 4030 10098 Snively
Local storm report, Aug 8, 7:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM CDT SAT AUG 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST RUSHVILLE 42.71N 102.47W
08/08/2020 E60 MPH SHERIDAN NE LAW ENFORCEMENT
THUNDERSTORM WIND GUST OF 60 MPH REPORTED BY THE SHERIFFS
DEPARTMENT IN RUSHVILLE
&&
CBUTTLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:08 PM CDT | Special Weather Statement | LBF | Grant | 52 min |
| Aug 8, 7:12 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 63 min |
| Aug 8, 7:51 PM CDT | Special Weather Statement | LBF | Hayes | 39 min |
| Aug 8, 7:59 PM CDT | Special Weather Statement | LBF | Grant | 46 min |
| Aug 8, 8:14 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 61 min |
| Aug 8, 8:40 PM CDT | Special Weather Statement | LBF | Hayes | 50 min |
| Aug 8, 8:59 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 61 min |
| Aug 8, 9:03 PM CDT | Special Weather Statement | LBF | Hayes | 42 min |
| Aug 8, 9:07 PM CDT | Special Weather Statement | LBF | Garden | 38 min |
| Aug 8, 9:22 PM CDT | Special Weather Statement | LBF | Lincoln | 23 min |
| Aug 8, 9:29 PM CDT | Special Weather Statement | LBF | Lincoln | 31 min |
| Aug 8, 9:35 PM CDT | Special Weather Statement | LBF | Lincoln | 25 min |
| Aug 8, 9:39 PM CDT | Special Weather Statement | LBF | Blaine, Logan, Thomas | 66 min |
| Aug 8, 9:59 PM CDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Aug 8, 10:19 PM CDT | Special Weather Statement | LBF | Blaine | 26 min |
| Aug 8, 10:27 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Rock | 48 min |
| Aug 8, 10:37 PM CDT | Special Weather Statement | LBF | McPherson | 23 min |
| Aug 8, 10:40 PM CDT | Special Weather Statement | LBF | Loup | 50 min |
| Aug 8, 10:48 PM CDT | Special Weather Statement | LBF | Brown, Keya Paha | 42 min |
| Aug 8, 10:52 PM CDT | Special Weather Statement | LBF | Blaine, Logan | 38 min |
| Aug 8, 11:12 PM CDT | Special Weather Statement | LBF | Rock | 18 min |
| Aug 8, 11:23 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Loup, Rock | 52 min |
| Aug 8, 11:25 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 50 min |
| Aug 8, 11:53 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Wheeler | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.